Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 8, NWS Goodland, KS

April 11, 2006Cheyenne County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 11, 2006, 3:35 AM MDT for Cheyenne County, Colorado. It took effect at Apr 11, 2006, 10:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2006, 3:35 AM MDT (09:35 UTC)
In effect from
Apr 11, 2006, 10:00 AM MDT
Expired
Apr 11, 2006, 5:00 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4981 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 110935
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
335 AM MDT TUE APR 11 2006

...RED FLAG WARNING FOR CHEYENNE COUNTY COLORADO FOR DRY
FUELS...LOW RELATIVE HUMIDITIES AND WEST TO NORTHWEST WINDS OF 20
TO 30 MPH...

.AN INTENSIFYING LOW PRESSURE CENTER IN SOUTH CENTRAL NEBRASKA
WILL SLOWLY MOVE NORTHEAST TODAY. WEST TO NORTHWEST WINDS OF 20 TO
30 MPH WILL DEVELOP AHEAD OF A COLD FRONT WITH RELATIVE HUMIDITY
READINGS FALLING INTO THE 15 PERCENT RANGE BY LATE AFTERNOON.

COZ254-111800-
/O.NEW.KGLD.FW.W.0008.060411T1600Z-060412T0200Z/
CHEYENNE CO-
335 AM MDT TUE APR 11 2006

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING. 

WEST WINDS OF 20 TO 30 MPH WILL DEVELOP AHEAD OF A COLD FRONT
WITH RELATIVE HUMIDITY READINGS FALLING INTO THE 15 PERCENT RANGE
BY MID AFTERNOON. THE WINDS WILL GRADUALLY SHIFT TO THE NORTHWEST
DURING THE LATE AFTERNOON HOURS AS A COLD FRONT APPROACHES THE
AREA. AS THEY DO...RELATIVE HUMIDITY READINGS WILL SLOWLY
INCREASE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DDT
3 follow-up statements
000 
WWUS83 KGLD 111917
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT TUE APR 11 2006

...RED FLAG WARNING FOR CHEYENNE COUNTY COLORADO FOR DRY FUELS...
LOW RELATIVE HUMIDITIES AND WEST TO NORTHWEST WINDS OF 20 TO
30 MPH...

.AN INTENSIFYING LOW PRESSURE CENTER IN SOUTH CENTRAL NEBRASKA
WILL SLOWLY MOVE NORTHEAST TODAY. WEST TO NORTHWEST WINDS OF
20 TO 30 MPH WILL DEVELOP ALONG AND BEHIND A COLD FRONT WITH
RELATIVE HUMIDITY READINGS FALLING INTO THE 15 PERCENT RANGE THIS 
AFTERNOON.

COZ254-120200-
/O.CON.KGLD.FW.W.0008.000000T0000Z-060412T0200Z/
CHEYENNE CO-
117 PM MDT TUE APR 11 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

WEST WINDS OF 20 TO 30 MPH WILL CONINUE ALONG AND BEHIND A COLD
FRONT WITH RELATIVE HUMIDITY READINGS FALLING INTO THE 15 PERCENT
RANGE THIS AFTERNOON. THE WINDS WILL GRADUALLY SHIFT TO THE
NORTHWEST. AS THEY DO...RELATIVE HUMIDITY READINGS WILL SLOWLY
INCREASE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

LAMMERS
000 
WWUS83 KGLD 112042
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT TUE APR 11 2006

...RED FLAG WARNING FOR CHEYENNE COUNTY COLORADO FOR DRY FUELS...
LOW RELATIVE HUMIDITIES AND WEST TO NORTHWEST WINDS OF 20 TO
30 MPH...

.A FRONT WILL CONTINUE TO SLIDE SOUTH ACROSS CHEYENNE COUNTY
THROUGH THE EARLY EVENING. BEHIND THE FRONT...COOLER AND MORE
HUMID CONDITIONS WILL DEVELOP. NORTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS TO AROUND 40 MPH WILL CONTINUE THROUGH EARLY EVENING.

COZ254-112300-
/O.EXT.KGLD.FW.W.0008.000000T0000Z-060411T2300Z/
CHEYENNE CO-
242 PM MDT TUE APR 11 2006

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON...

COOLER AND MORE HUMID AIR IS BEGINNING TO WORK INTO CHEYENNE
COUNTY BEHIND A COLD FRONT. ALTHOUGH WINDS WILL REMAIN OUT OF THE
NORTHWEST AT 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH THROUGH 7 PM
MDT...HUMIDITY VALUES WILL RECOVER TO 25 TO 35 PERCENT BY 5 PM.
THEREFORE...THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM MDT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 112256
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT TUE APR 11 2006

COZ254-120000-
/O.EXP.KGLD.FW.W.0008.000000T0000Z-060411T2300Z/
CHEYENNE CO-
456 PM MDT TUE APR 11 2006

...RED FLAG WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON...

RELATIVE HUMIDITIES ARE EXPECTED TO INCREASE FROM 15 PERCENT FOR
THE REST OF THE EVENING AND WINDS WILL CONTINUE TO DECREASE BELOW
25 MPH. THEREFORE THE RED FLAG WARNING WILL EXPIRE AT 5 PM MDT
THIS AFTERNOON.

$$

FS/TS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 11, 2:30 AM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 11, 2:30 AM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MDT TUE APR 11 2006

.DISCUSSION...FORECAST CHALLENGE INCLUDES EVERY WX PARAMETER TODAY
FOLLOWED BY HOW WARM IT WILL GET THROUGH THE REST OF THE WEEK.

AT 0830Z A SURFACE LOW WAS ANALYZED NEAR NORTH PLATTE/IMPERIAL IN
RESPONSE TO AN APPROACHING AND RATHER VIGOROUS VORT MAX MOVING
INTO NORTH CENTRAL ARIZONA. WINDS HAVE PICKED UP IN THE LAST HOUR
AS HAVE TEMPERATURES WITH CURRENT READINGS RANGING FROM THE LOW
50S NORTHWEST TO AROUND 60 CENTRAL AND EAST.

.SHORT TERM...(TODAY-THURSDAY NIGHT)

TODAY/TONIGHT...THE ABOVE MENTIONED VORT MAX WILL REACH FAR
EASTERN COLORADO AROUND THE NOON HOUR...CONTINUING NORTHEAST
ACROSS THE NORTHERN 1/2 OF THE FORECAST AREA THROUGH THE REMAINDER
OF THE AFTERNOON. THIS FEATURES TIMING WORKS WELL WITH INCREASING
LOW AND MID LEVEL MOISTURE ALONG AND BEHIND A COLD FRONT ALONG
WITH FAVORABLE INSTABILITY PARAMETERS TO KEEP A THREAT FOR THUNDERSTORMS
IN THE FORECAST GENERALLY ALONG AND NORTH OF THE INTERSTATE.
SEVERE STORMS CANNOT BE RULED OUT DURING THE MID TO LATE AFTERNOON
HOURS... ESPECIALLY ACROSS THE EASTERN 1/3 OF THE AREA WHERE
GREATER INSTABILITY WILL EXIST. WILL UP THE POPS JUST A BIT TO
CHANCE CATEGORY AND EXTEND THE SLIGHT CHANCE POPS ONE ROW OF
COUNTIES SOUTH OF THE INTERSTATE. THE FAST NATURE OF THE VORT MAX
WILL LIMIT ANY PRECIP POTENTIAL AFTER 00Z SO HAVE REMOVED SLIGHT
CHANCE POPS FOR THE EAST.

WINDS BOTH AHEAD AND BEHIND THE FRONT ARE TROUBLESOME AT PRESENT
TIME WITH THE RUC HIGHER IN SPEED THAN THE 00Z AND 06Z NAM.
CURRENT 08Z OBS SUPPORT THE RUC. WILL AWAIT THE 08Z/09Z RUNS OF
THE RUC FOR FINAL CALL. EITHER WAY...WILL SEE BREEZY TO WINDY
CONDITIONS.

WILL ALSO NEED TO ISSUE A RED FLAG WARNING FOR CHEYENNE COUNTY
COLORADO WHERE STRONGEST WINDS WILL COMBINE WITH HUMIDITY READINGS
OF 15 PERCENT OR LESS AND DRY FUELS. THIS MATCHES UP WITH WARNINGS
FROM PUEBLO OFFICE.

WEDNESDAY-THURSDAY NIGHT...UPPER LEVEL RIDGE RE-ESTABLISHES
ITSELF AND A WARMING TREND IS IN STORE FOR THE AREA. 850
TEMPERATURES WARM ABOUT ABOUT 5F ACROSS ALL BUT THE EASTERN 1/3 OF
THE AREA WHILE ON THURSDAY A MORE SIGNIFICANT WARMING OF 10-15F IS
EXPECTED. THIS ALONG WITH 2M/MOS GUIDANCE NUMBERS SUGGEST HIGHS
AROUND 90 OR FLIRTING WITH 90 ACROSS MUCH OF THE AREA. ACROSS THE
FAR NORTHWEST ZONES (YUMA COUNTY) HIGHS WILL BE IN THE MID 80S.

.LONG TERM...(FRIDAY-MONDAY)

CALIFORNIA STORM SYSTEM CONTINUES TO PROMOTE DOWNSTREAM RIDGE AND
WARM SOUTHERLY SURFACE WINDS. 850 TEMPERATURES FROM THE
ECMWF/GFS/DGEX SUPPORT READINGS IN THE 80S AND HAVE INCREASED THEM
ACCORDINGLY.

SATURDAY/SUNDAY...LATEST LONG RANGE GUIDANCE SUGGESTING FRIDAYS
CALIFORNIA SYSTEM TO MOVE ACROSS THE AREA SATURDAY WITH TIMING
ISSUES THE MAIN PROBLEM. 850 TEMPERATURES FOR 00Z SUNDAY GENERALLY
AROUND 20C WHICH FAVORS HIGHS IN THE MID 70S WEST TO MID 80S EAST.
CURRENT FORECAST NOT IN TERRIBLY BAD SHAPE IN THIS REGARD AND
GIVEN THE TIMING ISSUES FEEL ITS REPRESENTATIVE ENOUGH TO NOT
TOUCH. SUNDAYS GRIDS SHOW 70-75 FOR HIGHS AND THIS ALSO LOOKS GOOD
WHEN AVERAGING THE ECMWF/GFS/DGEX 850 TEMPERATURES.

MONDAY...850 TEMPERATURES WARM INTO THE LOW TO MID 20C RANGE WHICH
SUPPORTS LOW 80S FOR HIGHS...ABOUT 5F WARMER THEN CURRENTLY
FORECAST. WILL TWEAK CURRENT GRIDS UP A FEW DEGREES WHICH
MAINTAINS CONTINUITY WITH SURROUNDING OFFICES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR COZ254.

&&

DDT
Hazardous weather outlook, Apr 10, 10:07 AM MDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MDT MON APR 10 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1107 AM CDT MON APR 10 2006 /1007 AM MDT MON APR 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT TODAY FOR FAR EASTERN COLORADO...WHILE
THE RANGELAND FIRE DANGER INDEX IS IN THE EXTREME CATEGORY FOR
WESTERN KANSAS AND SOUTHWEST NEBRASKA. SOUTHWEST WINDS OF 20 TO 30
MPH WITH HIGHER GUSTS AND AFTERNOON TEMPERATURES IN THE LOWER TO
MID 80S WILL PRODUCE RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT
RANGE ACROSS FAR EASTERN COLORADO. ADJACENT SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS COUNTIES WILL SEE RELATIVE HUMIDITY VALUES IN THE
15 TO 25 PERCENT RANGE.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS TUESDAY
WITH DANGEROUS CLOUD TO GROUND LIGHTNING BEING THE PRIMARY THREAT
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LOCKHART

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.